Forum

Rebif - sleep disturbance

Hey everyone. I’m really fricking needy at the moment so apologies for all the questions lately. I’m struggling a bit with the Rebif. On injection days I am finding that my sleep is really disturbed. I’m doing it about half an hour before bed time, and having paracetemol just before going to bed but without fail I wake up a few hours later with a really confused and anxious feeling. I feel sick and have a searing headache, it takes me 15 minutes to get up go to the loo and find some more pain relief. I had to do my injection last night because I was all mucked up this week what with feeling so rough from tonsilitus. I fell asleep around 1 and woke up at 2.30. I couldn’t get back to sleep no matter what I tried. I did find some amitryptiline the other week and found it helped I only woke up a couple of times and got straight back off to sleep. However, I’m pretty sure I’m not s’posed to be taking it in conjuction with citalopram. I found my anxiety was worse for a couple of days after. Also when I inject I’m finding it incredibly painful. It stings going in and the needle feels 50 times the size. It wasn’t like this in the beginning or following titration. I keep having to tell myself it will all be worth it in the end but I’m struggling. If I don’t get my 8 hours, I’m a total cow. It is very unusual for me to have problems sleeping. Prior to starting rebif, I slept like a log :slight_smile: Suz xx

I have been on rebif for 6years and not had any problem with sleep, so I can only suggest you go to your ms nurse if you have one, see your consultant or go to your gp, which ever one prescribed you is probably the best bet. I have paracetomol at night and when I get up, I've never had the other tablets you mentioned so can't help with that. Good luck in trying to sort out your problem, sorry I can't help more.

 

I had a real problem with insomnia when I started Rebif. It is on the side effects list, but it's not very common. I switched my injection time to morning to try and help it. It helped a bit so is definitely worth a try. (Of course it means that you'll probably go through more paracetamol.)

 

One thing I did that I regret was to get sleeping pills from the GP. In the beginning it was great - take a pill on Rebif days and sleep like a baby. But then I started needing them on non-Rebif days too and my digestive problems got very bad - turns out sleeping pills can cause stomach spasms (oops!). Anyway, I stopped taking them and struggled with sleepless nights again for a while. This time though it wasn't because of Rebif - my body had got used to going to sleep after I took a pill so it wasn't playing ball without the pill. Anyway, I'm off them now and sleep fine most of the time (I still get the normal MS unswitchoffable brain from time to time). There's absolutely no difference in my Rebif and non-Rebif days' sleep.

 

So, I would say: try switching your injection time to the morning, stock up on paracetamol, don't go with sleeping pills unless you are desperate, and try and hang in there - the insomnia should wear off, just like the flu. It's taken 3 months, but my flu is now more like a mild headache and I sleep fine.

 

I'm afraid I can't help with the pain other than to suggest you keep trying different areas until you find ones that aren't so bad. (My right side is much more painful than my left for example - no idea why except maybe my MS has kindly made one side sensitive and one side numb?) Oh - you might also try changing the speed of the injection? Are you using a Rebismart? You could different settings?

 

It really shouldn't hurt that much though - if you can't find a technique or settings or areas that work better, then perhaps you should ask to try something else?

 

Good luck.

 

Karen x

[quote=“meandyou”]

I have been on rebif for 6years and not had any problem with sleep, so I can only suggest you go to your ms nurse if you have one, see your consultant or go to your gp, which ever one prescribed you is probably the best bet. I have paracetomol at night and when I get up, I’ve never had the other tablets you mentioned so can’t help with that. Good luck in trying to sort out your problem, sorry I can’t help more.

[/quote] Thank you, I will speak to my MS nurse. Suz xx

Hi Karen, sorry my phone’s onone and I can’t quote you. Thank you for your advice. I will persevere. I will try doing it AM. I’m just worried about how it would interfere with work :-/ I shall have a chat with my MS nurse about a way forward and I’ll steer clear of sleeping tabs for now. I just don’t want it to happen as it did last night on a work day. Thanks again Karen, really appreciate it. Suz xx